Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 204, NWS Hastings, NE

June 26, 20115 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 26, 2011, 5:33 PM CDT for 5 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2011, 5:33 PM CDT (22:33 UTC)
Expired
Jun 26, 2011, 6:15 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greeley County, NE, Howard County, NE, Nance County, NE, Sherman County, NE, Valley County, NE

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 4:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1761 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:11 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 3:11 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT SUN JUN 26 2011

.SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAJOR CONCERN IN THE
SHORT TERM INVOLVES THE NEXT 12 TO 18 HOURS.  CONVECTION HAS STARTED
UP OVER THE CWA WITH THE FIRST THUNDERSTORMS POPPING SHORTLY AFTER
NOON. COVERAGE UP TO 19Z HAS MAINLY BEEN IN THE NORTHEAST PART OF
THE CWA.

BACKING UP TO LOOK AT THE BIG PICTURE...THE CANADIAN UPPER LOW HAS
PUSHED EAST INTO MANITOBA WITH A POSITIVELY TILTED TROUGH BACK INTO
MONTANA.  AT THE SURFACE...LOW PRESSURE OVER SW KANSAS WITH A WARM
FRONT STRETCHED INTO NE KANSAS IS SLOWLY LIFTING NORTH.  TO OUR
NORTH...A SURFACE LOW IS ALSO SITUATED OVER NE SOUTH DAKOTA WITH A
COLD FRONT STRETCHING SW AND JUST GETTING READY TO PUSH INTO NW NEB.
SEVERE THUNDERSTORMS ALREADY IN PROGRESS AHEAD OF THE FRONT IN
NORTHERN NEB. SO FAR THESE HAVE BEEN RIDING EAST BUT WILL HAVE TO BE
WATCHED FOR ANY RIGHT TURNING IN THE NEXT FEW HOURS.

STRATUS HAS BEEN SLOW TO ERODE OVER OUR REGION TODAY BUT IS SLOWLY
DISSIPATING/ERODING FROM SOUTH TO NORTH. PLENTY OF LOW LEVEL
MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER/MID 70S
ACROSS THE CWA. EARLY LOOK AT MODELS SHOWED PLENTY OF INSTABILITY
AND SHEAR WITH CAPE VALUES OF 2000 NORTH TO OVER 4000 SOUTH...WHICH
LOOKS TO BE REAL AFTER A QUICK CHECK OF THE SPC MESOANALYSIS PAGE.
0-6 KM BULK SHEAR NUMBERS IMPRESSIVE WITH 40-60 KTS NORTH AND JUST A
BIT LESS IN THE SOUTH. 0-1 KM BULK SHEAR ALSO PROGGED TO BE 15-20
KTS IN A FEW HRS IN THE NORTH. OBVIOUSLY STORMS WILL HAVE TO BE
MONITORED FOR ROTATION.  FOR THE REST OF THIS AFTERNOON AREAS SOUTH
OF I-80 MAY NOT SEE MUCH IN THE WAY OF CONVECTION WITH VERY STRONG
CAPPING INVERSION ACROSS THE SOUTH. WITH ATMOSPHERE WARMING...IT
WILL TAKE SOME PRETTY TALL STORMS TO PRODUCE HAIL.

ANOTHER CHANCE FOR STORMS LATER THIS EVENING AND OVERNIGHT ACROSS
MUCH OF THE CWA...ALTHOUGH THE NE WILL HAVE HIGHER CHANCES THAN IN
THE SW...AS THE COLD FRONT APPROACHES AND MOVES ACROSS THE CWA FROM
THE NORTH. SEVERE WEATHER STILL POSSIBLE WITH OVERNIGHT WEATHER AND
HEAVY RAIN EXPECTED WITH THESE STORMS AS PRECIPITABLE WATER VALUES
QUITE HIGH.

NEED TO PUT FINAL TOUCHES ON GRIDS AND MONITOR RADAR TRENDS SO WILL
END THIS DISCUSSION HERE EXCEPT TO SAY THAT THE WEATHER SHOULD BE
QUIET MONDAY BEHIND FRONTAL PASSAGE.

.LONG TERM...12Z TUESDAY THROUGH SUNDAY.  AN UPPER RIDGE BEGINS TO
TAKE HOLD OF THE REGION STARTING ON TUESDAY WHICH SHOULD KEEP IT
MAINLY DRY THROUGH THE DAY.  TEMPERATURES ARE EXPECTED TO BEGIN TO
WARM UP AS THE RIDGE EXERTS ITS INFLUENCE ON THE AREA...AND WILL GO
WITH HIGHS GENERALLY IN THE 80S TO AROUND 90.  INCREASING H85 WARM
AIR ADVECTION ALONG WITH A 40 TO 50 KT LOW LEVEL JET MAY HELP A FEW
THUNDERSTORMS TO DEVELOP TUESDAY NIGHT...THOUGH WARMING H7
TEMPERATURES COULD ALSO TRY TO LIMIT THE THUNDERSTORM POTENTIAL.
SINCE THERE ARE STILL UNCERTAINTIES TO RESOLVE...WILL HOLD ONTO THE
CURRENT SLIGHT CHANCE POPS FOR TUESDAY NIGHT.

THE UPPER RIDGE CONTINUES TO AMPLIFY FOR THE MIDDLE OF THE WEEK WITH
WARM H7 TEMPERATURES HELPING KEEP ANY THUNDERSTORM CHANCES AT BAY.
HIGHS ON WEDNESDAY AND THURSDAY WILL BE HOT...ESPECIALLY IN SOUTHERN
PARTS OF THE FORECAST AREA WHERE READINGS COULD TOP OUT IN THE 100
TO 105 RANGE FOR BOTH WEDNESDAY AND THURSDAY.  HEAT INDEX VALUES
WILL ALSO PUSH TO AROUND 100...AND WILL CONTINUE TO COVER THAT IN
THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON.  A TROUGH ACROSS THE
WESTERN UNITED STATES WILL BEGIN TO MOVE TOWARDS THE CENTRAL PLAINS
ON THURSDAY WHICH COULD ALSO HELP BEGIN TO KNOCK DOWN THE RIDGE.  IT
WILL ALSO BRING A WEAK FRONTAL BOUNDARY INTO THE FORECAST AREA BY
LATE THURSDAY AFTERNOON THAT WILL PERSIST INTO THURSDAY NIGHT.  THE
FRONT COULD HELP GENERATE A FEW THUNDERSTORMS THURSDAY NIGHT...BUT
H7 TEMPERATURES REMAIN QUITE WARM AND THAT COULD AGAIN HELP LIMIT
THE THUNDERSTORM POTENTIAL.

CONFIDENCE IN THE FRONTAL POSITION FRIDAY AND INTO THE WEEKEND
BEGINS TO WANE...THOUGH IT APPEARS THE BOUNDARY SHOULD BE SOMEPLACE
CLOSE BY THROUGH AT LEAST SATURDAY...AND MAY EVEN INTO SUNDAY.  THE
GFS AND ECMWF SHOW THE BOUNDARY MAINLY IMPACTING THE SOUTHEAST PART
OF THE FORECAST AREA BY FRIDAY NIGHT...AND THEN FRONT APPEARS TO
STALL SOMEWHERE NEAR NORTHERN KANSAS OR SOUTHERN NEBRASKA FOR
SATURDAY.  WILL HOLD ONTO AT LEAST SMALL CHANCE OF THUNDERSTORMS
INTO THE WEEKEND WITH THE FRONT IN THE AREA.

&&

.PREV DISCUSSION... /ISSUED 1209 PM CDT SUN JUN 26 2011/

AVIATION...18Z KGRI TAF. STRATUS STILL HOLDING OVER THE TERMINAL
AS EASTERLY UPSLOPE WINDS NORTH OF THE KANSAS WARM FRONT PERSIST.
VISIBLE SATELLITE SHOWING THE LOW CLOUDS SLOWLY ERODING/LIFTING
NORTH BUT MAY BE MID AFTERNOON BEFORE THIS OCCURS IN THE KGRI
AREA. THUNDERSTORM DEVELOPMENT ALSO A CONCERN AS WE SIT BETWEEN
TWO FRONTS...THE WARM FRONT TO OUR SOUTH THAT IS SLOWLY LIFTING
NORTH AND A COLD FRONT JUST ENTERING NW NEB THAT IS SLATED TO PUSH
THROUGH TONIGHT. SEVERE STORMS CERTAINLY POSSIBLE WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREATS. WINDS SHOULD GRADUALLY SWING FROM EAST
TO NORTH WITH THE FRONTAL PASSAGE AND WITH GUSTY CONDITIONS DURING
THE MORNING HOURS ON MONDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

.SHORT TERM...EWALD
.LONG TERM...KING
Hazardous weather outlook, Jun 26, 2:54 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT SUN JUN 26 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
254 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH GREATER CHANCES
EXPECTED THIS EVENING AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONTAL BOUNDARY. SEVERE THUNDERSTORMS ARE LIKELY...WITH THE
PRIMARY HAZARDS FROM THE STORMS BEING VERY LARGE HAIL IN EXCESS OF
GOLF BALL SIZE AND DAMAGING WINDS OF 60 MPH. IN ADDITION...LOCALLY
HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES MAY LEAD TO AREAS OF
LOWLAND FLOODING. THE SEVERE WEATHER POTENTIAL FAVORS LOCATIONS IN
SOUTH CENTRAL NEBRASKA NORTH OF A LINE FROM ELWOOD TO RED CLOUD.

HEAT INDICES ARE FORECAST NEAR 100 DEGREES IN NORTH CENTRAL KANSAS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK
AREA MONDAY INTO TUESDAY NIGHT...AND AGAIN THURSDAY NIGHT THROUGH
SATURDAY. SEVERE WEATHER CANNOT BE RULED OUT DURING THIS TIME
PERIOD.

HEAT INDICES ARE FORECAST NEAR OR ABOVE 100 DEGREES ACROSS SOUTHERN
PORTIONS OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT FOR
AREAS GENERALLY NORTH OF INTERSTATE 80...AND SPOTTER ACTIVATION
MAY BE NEEDED ACROSS THE REMAINDER OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 26, 4:56 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT SUN JUN 26 2011

NEZ039-040-046-047-262245-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
456 PM CDT SUN JUN 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...NORTHERN SHERMAN...
NORTHWESTERN HOWARD AND GREELEY COUNTIES UNTIL 545 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
ERICSON TO 5 MILES NORTHEAST OF FORT HARTSUFF STATE PARK TO
SARGENT...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ORD...
  ELYRIA...
  ARCADIA...
  NORTH LOUP...
  SPALDING...
  GREELEY...
  SCOTIA...
  LOUP CITY...
  SHERMAN RESERVOIR DAM...
  COTESFIELD...
  WOLBACH...
  ASHTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4175 9830 4142 9829 4121 9891 4138 9921
      4174 9922 4175 9919
TIME...MOT...LOC 2156Z 307DEG 35KT 4196 9857 4176 9889
          4159 9939

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:21 AM CDTSpecial Weather StatementGIDBuffalo39 min
Jun 26, 6:25 AM CDTSevere Thunderstorm WarningGIDBuffalo19 min
Jun 26, 4:56 PM CDTSpecial Weather StatementGIDGreeley, Valley49 min
Jun 26, 6:13 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance62 min
Jun 26, 6:57 PM CDTSpecial Weather StatementGIDPolk48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.